OR WAIT null SECS
The labeling for selective serotonin reuptake inhibitors (SSRIs) and selective serotonin-norepinephrine reuptake Inhibitors (SSNRIs) now must include information about sexual side effects in the warning and precautions and patient counseling sections.
The FDA now requires that all selective serotonin reuptake inhibitors (SSRIs) and selective serotonin-norepinephrine reuptake Inhibitors (SSNRIs) include information about the sexual side effects be included not only in the adverse reaction section of the labeling but also in the warnings and precautions and patient counseling sections, as well as in the medication guide.
Sexual dysfunction is a known and previously labeled adverse reaction of these medications, which are used to treat depression and anxiety, as well as obsessive-compulsive disorder, social phobia, and fibromyalgia.
FDA officials said in an email to Formulary Watch that new safety information from post-marketing reports in the FDA Adverse Event Reporting System (FAERS) and medical literature has demonstrated that:
• patients report much higher rates of sexual dysfunction when directly asked about sexual function compared with spontaneous reporting in registration trials, and
• there is a need for improvements in prescriber communication, before and during treatment, of risks, potential contributory factors, and potential management options for sexual dysfunction.
“We are asking prescribers to counsel patients about the risks and benefits of SSRIs and SNRIs, including the potential risk of symptoms of sexual dysfunction in both male and female patients,” an FDA spokesperson said by email. “Prescribers need to inquire about their patient’s sexual function prior to initiation of SSRIs and SNRIs and inquire specifically about changes in sexual function during treatment, because sexual function may not be spontaneously reported.”
Investigators have discovered that sexual dysfunction related to medication can have significant impact on the person’s quality of life, quality of relationships, self-esteem, and can lead to noncompliance with antidepressant treatment with a potential for relapse of symptoms.
In a 2003 survey, about 41.7% of men and 15.4% of women discontinued psychiatric medications due to perceived sexual side effects, but patients don’t often discuss this side effect with their physicians.
The medications impacted by this new requirement include: